Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 3:39 PM MST for Yavapai County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 3:39 PM MST (22:39 UTC)
- Expired
- Jul 15, 2018, 9:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:45 PM MST | FLASH FLOOD | 3 Sw Prescott Valley, AZ | LYNX CREEK IMMEDIATELY UPSTREAM OF FAIN LAKE (IN FAIN PARK) WAS EXPERIENCING FLASH FLOOD CONDITIONS THAT WERE CAUSING THE CREEK WATER TO FLOW OUT OF THE BANKS. THE FLOODING CONTINUED, AS FAR UPSTREAM AS COSTCO, AS LYNX CREEK RUNS PARALLEL TO US HWY 169. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542 WGUS55 KFGZ 152239 FFWFGZ AZC025-160145- /O.NEW.KFGZ.FF.W.0019.180715T2239Z-180716T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 339 PM MST SUN JUL 15 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County Fain Park area of Prescott Valley in west central Arizona... * Until 645 PM MST * At 337 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lynx Creek downstream of Fain Lake. This includes the following streams and drainages...Lynx Creek and Agua Fria River. This includes State Route 69 between mile markers 282 and 284. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236 $$ JDS
2 follow-up statements
635 WGUS55 KFGZ 160133 FFWFGZ AZC025-160445- /O.EXT.KFGZ.FF.W.0019.000000T0000Z-180716T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 633 PM MST SUN JUL 15 2018 The National Weather Service in Flagstaff has extended the * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 945 PM MST * At 630 PM MST, heavy rain fell earlier this afternoon with one to two inches of rain reported. Over three feet of water has been reported traveling down the Fain Lake spillway. Flash flooding is already occurring. Water levels are expected to recede later this evening. * Some locations that will experience flooding include... Lynx Creek downstream of Fain Lake. This includes the following streams and drainages...Lynx Creek and Agua Fria River. This includes State Route 69 between mile markers 282 and 284. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236 $$ TPS
292 WGUS75 KFGZ 160444 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 944 PM MST SUN JUL 15 2018 AZC025-160453- /O.EXP.KFGZ.FF.W.0019.000000T0000Z-180716T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 944 PM MST SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 945 PM MST SUNDAY... Flood waters are receding with the Lynx Lake Levee having fallen to 1.9 feet as of 930 pm. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3457 11224 3454 11224 3456 11234 3458 11236 $$ TPS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 15, 2:38 PM MST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .DISCUSSION...Little change in the weather pattern is expected over the next week, with weak flow and only minor changes in the position and intensity of the high parked over the SW. We expect the robust monsoon conditions to continue through the forecast period, with PW values continuing to run well above average - at or above 1" for the Flagstaff area. Long range ensembles are hinting at some drying by next weekend, but certainly not enough to significantly diminish the threat of significant thunderstorms each day. With soils becoming more and more saturated across N. Arizona, the daily threat of flash flooding will persist with the thunderstorms forming the area. Today's forecast is on track, with heavy rain and high rainfall rates (2-3" / hr) reported across the area. We'll continue the Flash Flood Watch through 7 PM MST. Primary threat area this afternoon and evening will lean toward Yavapai County, where instability (CAPES to 2500) will engender the production of additional thunderstorm activity. && .AVIATION....For the 00Z package...SCT to NMRS storms over and southwest of the Mogollon Rim will persist this evening. Storms less numerous over NE Arizona. Expect storms to diminish after 03z with isolated showers continuing through the overnight hours. -SHRA/-TSRA will form over higher terrain again on Monday after 18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The monsoon pattern will continue, with scattered to numerous thunderstorms and a threat of heavy rain each afternoon/evening through Saturday. Light winds will produce slow moving storms with the potential for heavy rainfall. Atmospheric moisture may decrease late in the week, and could lead to less thunderstorm coverage by the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008- 012>018-037-038. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 15, 10:50 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 7 NE K'AI'BII'TO 36.66N 110.97W
07/14/2018 COCONINO AZ DEPT OF HIGHWAYS
FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
6330 FROM A SEVERE THUNDERSTORM THAT PASSED
TO THE WEST OF THE WASHOUT LOCATION. THE
PICTURES AND REPORT WERE PROVIDED BY A
MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
NATION.
&&
NLLocal storm report, Jul 15, 11:15 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY RAIN 10 SSW SECOND MESA 35.66N 110.57W
07/15/2018 E1.60 INCH NAVAJO AZ OFFICIAL NWS OBS
HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
(GAUGE POLA3) NEAR SECOND MESA TO RISE BY
1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
BEGAN TO RECEDE AT POLA3, TO A RECORDED
LEVEL OF 6.91 FEET.
&&
NLLocal storm report, Jul 15, 1:18 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 1 SW FLAGSTAFF MALL 35.21N 111.60W
07/15/2018 E2.50 INCH COCONINO AZ PUBLIC
HEAVY RAINS LEADING TO REPORTS OF URBAN AND
SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
AREA. THE DURATION OF THE HEAVY RAIN EVENT
WAS 45 MINUTES.
&&
NLLocal storm report, Jul 15, 1:31 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD 2 E DOWNTOWN FLAGSTAFF 35.19N 111.61W
07/15/2018 COCONINO AZ PUBLIC
FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
IN MUCH OF EAST FLAGSTAFF. VIDEO
DOCUMENTATION OF A FLASH FLOOD AT THE
INTERSECTION OF BUTLER AVE AND FOURTH
STREET.
&&
NLLocal storm report, Jul 15, 2:25 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018 M2.06 INCH COCONINO AZ TRAINED SPOTTER
HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
EAST FLAGSTAFF. THE DURATION OF THE HEAVY
RAIN EVENT WAS 2 HOURS.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:22 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 14, 6:08 PM MST | Special Weather Statement | FGZ | Navajo | 22 min |
| Jul 14, 6:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 14, 6:30 PM MST | Special Weather Statement | FGZ | Apache | 30 min |
| Jul 14, 6:44 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 14, 7:14 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 14, 10:40 PM MST | Flash Flood Warning | FGZ | Coconino | 10 hr |
| Jul 15, 6:39 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 13 hr |
| Jul 15, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 15, 1:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 15, 2:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 15, 2:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 15, 2:42 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Jul 15, 2:52 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 2:59 PM MST | Flash Flood Warning | FGZ | Apache | 4 hr |
| Jul 15, 3:56 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 15, 4:42 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.